Montana, 2008

High Wind in Montana, February 5 to 9, 2008

February 5 to 9, 2008 · NWS TFX · 2 events in 2 counties and zones

A vigorous storm system brought a prolonged period of snow and gusty winds to the Rocky Mountain Front. Snow amounts in excess of 3 inches and wind gusts greater than 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous storm system brought a prolonged period of snow and gusty winds to the Rocky Mountain Front. Snow amounts in excess of 3 inches and wind gusts greater than 60 mph were reported. Roads were frequently closed along route 2 through Marias Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 5, 3:43 AM MST, 54 minutes earlier.

Area forecast discussion, Feb 5, 3:43 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 AM MST TUE FEB 5 2008

.DISCUSSION...

ACTIVE WEATHER PATTERN IS IN STORE FOR THE REGION THROUGH MUCH OF
THIS WEEK...AS A PROGRESSIVE AND MOIST NORTHWESTERLY FLOW PATTERN
ALOFT AFFECTS THE REGION. EARLY THIS MORNING...A RIDGE OF HIGH
PRESSURE WAS BUILDING INTO THE REGION...AS A SURFACE TROUGH WAS
FORMING OVER EASTERN MONTANA. AS A RESULT WARMER TEMPERATURES WILL
OCCUR TODAY...ALONG WITH SOUTHWEST DOWNSLOPE WINDS. ANY PRECIP
WILL BE RESTRICTED TO THE ROCKY MOUNTAIN FRONT...AND WILL NOT
AMOUNT TO MUCH WITH OVERALL SYNOPTIC SUBSIDENCE. ATTENTION THEN
TURNS TO A VIGOROUS SHORTWAVE TROUGH CURRENTLY DEVELOPING OVER THE
PACIFIC. THIS TROUGH WILL BE EJECTED INTO THE WESTERN CONUS
TODAY...WITH A 100 KT 500 MB JET MOVING ONSHORE. A PIECE OF ENERGY
WILL SPLIT OFF THIS JET...BRINGING HIGH WINDS TO THE ROCKY
MOUNTAIN FRONT THIS AFTERNOON. THE MAIN JET WILL DIVE SOUTHEASTWARD
ACROSS THE WESTERN CONUS BY THIS AFTERNOON...PROMOTING SNOW
SHOWERS TO THE ROCKY MOUNTAIN FRONT AND THE SOUTHWEST MOUNTAINS OF
MONTANA.

FOR THE ROCKY MOUNTAIN FRONT...SNOW IS EXPECTED TO DEVELOP BY THIS
AFTERNOON...WITH A STEADY SNOW OCCURRING THERE FOR PRACTICALLY THE
REST OF THE WEEK. WIND GUSTS OVER 65 MPH WILL BE LIKELY FROM THIS
AFTERNOON THROUGH AT LEAST WEDNESDAY...WITH MODELS SHOWING 700 MB
WIND SPEEDS OVER 60 KTS...ALONG WITH A MOUNTAINTOP INVERSION IN
THE AFTERNOON. A WINTER STORM WARNING GOES INTO EFFECT FOR THE
ROCKY MOUNTAIN FRONT AT 200 PM MST THIS AFTERNOON...AND IS
CURRENTLY SET TO EXPIRE AT 1100 AM MST WEDNESDAY.

OVER THE SOUTHWEST MOUNTAINS OF MONTANA...THERE IS INCREASING
CONCERN FOR A PERIOD OF HEAVY SNOW AND STRONG WINDS TONIGHT
THROUGH WEDNESDAY MORNING AT ELEVATIONS ABOVE 6000 FEET IN
SOUTHERN BEAVERHEAD...MADISON...AND GALLATIN COUNTIES...WHERE A
WINTER STORM WARNING IS IN EFFECT FROM 800 PM MST THIS EVENING
UNTIL 100 PM MST WEDNESDAY. FOR THE REMAINDER OF THOSE
COUNTIES...A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE
SAME TIME PERIOD. THE AFOREMENTIONED SOUTHERN JET WILL PROVIDE THE
SOUTHWEST MOUNTAINS WITH A PERIOD OF STRONG LOW/MID LEVEL ASCENT
IN A NEARLY SATURATED LAYER FROM THE SURFACE TO NEAR 500 MB FOR
GOOD SNOW GROWTH. MID AND UPPER LEVEL DIFFLUENCE IS NOTED WITH
THIS TROUGH AS IT DEVELOPS ONSHORE LATE TONIGHT AND WEDNESDAY
MORNING...AND ISENTROPIC LIFT ON THE 305K SURFACE IS NOTED OVER
SOUTHWEST MONTANA AFTER 10Z WEDNESDAY. LOCATIONS IN THE WARNING
COULD PICK UP A QUICK 6 TO 10 INCHES OF SNOW FROM TONIGHT THROUGH
WEDNESDAY MORNING...WITH VALLEY LOCATIONS RECEIVING UNDER 3
INCHES. SNOW SHOWERS MAY EVEN BECOME CONVECTIVE IN NATURE OVER
SOUTHWEST MONTANA BY WEDNESDAY MORNING AS MAIN AXIS TROUGH
TRANSLATES EASTWARD OVER THE REGION. STRONG WINDS WILL LEAD TO
BLOWING AND DRIFTING SNOW.

FOR THE REMAINDER OF THE WEEK...A TRAIN OF WAVES IN MOIST
NORTHWESTERLY FLOW ALOFT WILL SET UP...BRINING MORE SNOW AND
STRONG WINDS TO THE SOUTHWEST MOUNTAINS AND ROCKY MOUNTAIN
FRONT...WITH MORE WINTER STORM WARNINGS POSSIBLE AT THOSE
LOCATIONS LATER THIS WEEK. ACROSS THE PLAINS OF MONTANA...BREEZY
SOUTHWEST DOWNSLOPE SURFACE WINDS IN ASSOCIATION WITH LEE
TROUGHING OVER EASTERN MONTANA WILL KEEP PRECIP CHANCES MINIMAL.
WITH MOIST NORTHWEST FLOW ALOFT...SKIES WILL BE MOSTLY CLOUDY FOR
THE MOST PART...WITH TEMPERATURES CONTINUING TO WARM THROUGH
THURSDAY. COHEN

THURSDAY NIGHT THROUGH SUNDAY NIGHT...THE PERIOD STARTS OUT WITH A
RATHER MOIST AND UNSTABLE NORTHWEST FLOW ALOFT RESULTING IN MAINLY
MOUNTAIN SNOWS. THURSDAY TEMPERATURES WILL BE QUITE MILD GIVEN THE
WESTERLY SURFACE GRADIENT. FRIDAY WILL BE THE DAY OF CHANGE AS
BUILDING SURFACE HIGH PRESSURE OVER SOUTHERN CANADA BEGINS TO MOVE
ACROSS THE BORDER. THE ASSOCIATED SURFACE COLD FRONT WILL MOVE
ACROSS THE AREA FRIDAY AFTERNOON/EARLY EVENING. AREAS OF LIGHT SNOW
WILL ACCOMPANY THE FRONTAL PASSAGE. SURFACE HIGH PRESSURE WILL BE
FIRMLY ENTRENCHED OVER EASTERN MONTANA ON SATURDAY. JUST HOW FAR
SOUTHWEST THE FRONTAL BOUNDARY GETS IS UNCERTAIN AT THIS TIME.
MODELS INDICATE IT WILL BECOME VERY SHALLOW AND STALL NEAR GREAT
FALLS. THE FRONTAL BOUNDARY WILL BEGIN TO PUSH BACK TO THE NORTHEAST
ON SUNDAY AS WARM ADVECTION TAKES HOLD. SCATTERED SNOW WILL BE
POSSIBLE OVER MOST AREAS (THE EXCEPTION BEING SOUTHWEST MONTANA)
DURING THE PERIOD AS THE FRONTAL BOUNDARY WANDERS ACROSS THE AREA.
TEMPERATURES WILL BE NEAR SEASONAL AVERAGES FRIDAY AND SUNDAY BUT
BELOW SEASONAL AVERAGES ON SATURDAY.

MONDAY AND TUESDAY...LATEST EXTENDED MODELS DEPICT RIDGING AHEAD
OF A DEEP TROUGH MOVING INTO THE PACIFIC NORTHWEST. THE RIDGE WILL
HAVE DISTURBANCES FLOWING THROUGH DURING THE PERIOD. A CHANCE FOR
SCATTERED SNOW SHOWERS FOR THE MOUNTAINS AND A SLIGHT CHANCE ON
THE PLAINS. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH
THE PERIOD. SAUCIER

&&

.AVIATION...
AN UPPER LEVEL RIDGE CONTINUES TO BUILD OVER WESTERN PORTIONS OF
THE FORECAST AREA TONIGHT THROUGH TUESDAY. NORTHWEST FLOW ALOFT
WILL BRING SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDS FOR VFR
CONDITIONS AT TAF LOCATIONS. ISOLATED TO SCATTERED SNOW SHOWERS
WILL AFFECT MOUNTAINS NEAR THE CONTINENTAL DIVIDE FOR AREAS
MOUNTAIN OBSCURATIONS THROUGH THE PERIOD. SURFACE LOW PRESSURE IN
ALBERTA WILL CONTINUE TO DEEPEN FOR INCREASINGLY GUSTY SOUTHWEST
WINDS OVER NORTH CENTRAL MONTANA...ESPECIALLY TUESDAY AFTERNOON.
MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  34  24  33  21 /   0  10  10  10
CTB  34  19  30  17 /   0  20   0  10
HLN  31  19  28  17 /  10  50  50  20
BZN  27  17  28  15 /  20  60  60  20
WEY  15   8  18   6 /  30  90  80  50
DLN  28  13  26  13 /  20  80  70  20
HVR  30  17  31  15 /   0  10  10  10
LWT  31  20  32  16 /   0  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 11 AM MST
WEDNESDAY FOR THE ROCKY MOUNTAIN FRONT.

SNOW AND BLOWING SNOW ADVISORY FROM 8 PM THIS EVENING TO 1 PM
MST WEDNESDAY FOR FOR ELEVATIONS BELOW 6000 FEET AND ALL OF
NORTHERN BEAVERHEAD...MADISON...AND GALLATIN COUNTIES.

WINTER STORM WARNING FROM 8 PM THIS EVENING TO 1 PM MST WEDNESDAY
FOR ELEVATIONS ABOVE 6000 FEET IN THE SOUTHERN PORTIONS OF
BEAVERHEAD...MADISON...AND GALLATIN COUNTIES.

&&

SHORT TERM...COHEN
LONG TERM...EMANUEL/SAUCIER
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 4, 2:14 PM MST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MST MON FEB 4 2008

MTZ009-048-051200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
214 PM MST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN
FRONT FOR TUESDAY EVENING THROUGH WEDNESDAY MORNING.

ANOTHER PERIOD OF STRONG WINDS AND ACCUMULATING SNOWFALLS ARE
EXPECTED OVER THE ROCKY MOUNTAIN FRONT FROM THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-051200-
BEAVERHEAD-MADISON-GALLATIN-
214 PM MST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF ACCUMULATING SNOWS AND WINDY CONDITIONS COULD AFFECT
PORTIONS OF SOUTHWEST MONTANA TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>014-044>047-049>054-051200-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
214 PM MST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE POSSIBLE OVER PORTIONS OF NORTH CENTRAL AND
SOUTHWEST MONTANA FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
February 5, 4:37 AM MST to February 9, 2:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A gust to 61 mph was reported at the Two Medicine DOT site. Snow, blowing snow, and road closures were also reported during the storm.

High Wind, Southern Rocky Mountain Front

When
February 6, 12:00 AM MST to February 9, 2:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

A gust to 75 mph was reported at the Choteau Airport. Periods of high winds, with some snow and blowing snow at higher elevations, continued through the period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74494, 74498.